To the Editor.
—Mefloquine is frequently recommended as an antimalarial in areas with chloroquine-resistant Plasmodium falciparum.1 Adverse skin reactions to mefloquine have rarely been reported.2 Van den Enden et al3 recently reported a case of Stevens-Johnson syndrome apparently induced by mefloquine. I would like to report another apparent adverse skin reaction to mefloquine.A 23-year-old Belgian woman started taking mefloquine (250 mg per week) on January 30, 1991. She left Antwerp on January 31 and flew to Lahore, Pakistan, for 2 nights. She then flew to Delhi, India, where she spent 1 night, and arrived in Kathmandu, Nepal, on February 3. On February 2, she had become aware of a burning sensation in her face (forehead, cheeks, and chin). This unusual sensation persisted until February 6 when she took her second dose of mefloquine. That day she developed five lesions in a symmetrical distribution on either side
Shlim DR. Severe Facial Rash Associated With Mefloquine. JAMA. 1991;266(18):2560. doi:10.1001/jama.1991.03470180060026